Forum

Escitalopram 10mg (cipralex) advice PLEASE

Hiya folks - I have taken cipralex for the past 2 months and they have made me feel a lot better and intend to stay on them for another couple of months, at least - just was wondering, if it is ok to come off them (have a drug holiday) over the summer, as it is normally over the winter that depression hits me…

Thanks in advance

Stephen

hi stephen

i stopped taking them because i kept mixing them up with amitryptilene.

nothing bad has happened to me so i’d say check with your doctor but you should be ok

carole x

Ooh, be careful. Antidepressants need to stopped very slowly. I reckon by the time you are ‘weaned off’, you may then be wanting to restart them … just a thought. What I do know is that they must be cut down very slowly. Your doctor should know. Debs

Thanks folks - I always wean myself off them, rather than stop suddenly, but they do help me get through the bad patches…

It is a small dose - I’m on 10mg in the morning, with 5mg in the evening, as I find that the 10mg has worn off by then and I feel the MS anxiety, by that I mean that my anxiety is caused by a lesion, not by worrying about MS!

It’s changed my life - I wish I’d started it years ago and had no idea that life could be so much better.

I think I’d been against anti-depressants due to an innate stubborn streak (and it was daft) and also that Venlafaxine almost killed my husband.

The GP should have tested his liver enzymes and if that had been done, it would have been obvious that he couldn’t metabolise it and he was on a large dose. He had to stop it and go cold turkey and it was awful. It took 5 years for the liver damage to heal. Ironically, he wasn’t delusional due to depression, but due to a rare type of migraine. So now we see the same neurologist! Venlafaxine (Effexor) should come with warnings in very large letters. GPs should know about the risk factors and his didn’t know. The head GP who saved my husband’s life, told the other practitioners not to use this as a first line treatment after that.

Thanks for all the advice - depression caused by MS lesions can put us in a very dark place and whilst we try to avoid tablets, sometimes its the only way…

I didn’t know lesions can cause depression? How do you know if its that causing depression or anxiety? I can be up and down at times so makes yoiu wonder?! X

I think the ‘up and down’ is called ‘emotional liability’ Lisalou and it’s also another side-effect of MS. I must admit, since I realised that my anxiety was caused by my MS (came off my anti-d’s and felt ne different), I have found it a lot easier to cope with.

Mags :slight_smile: xx

Im not on anti deps but sometimes wonder if I should be, esp when I find I have less patience with the little one and there seems no real reason to have less ie he’s not doing anything massively naughty x

Anoned as this is not just about me, but as I’ve already answered earlier, it’s not difficult to guess who…

I had a relapse in 2001 that affected my impulse/compulsion control. I went to the loo in a cafe and thought ‘hmm, I could take my clothes off right now’ and didn’t (thank goodness).
I went to see my doctor asap and was on steroids pretty quickly and it turned out to be a truly terrible relapse. My face was paralysed, with my eyes stuck wide-open.

The anxiety came later after my husband was ill, he’d become delusional and would tell me I’d done one thing after another wrong. It was pure chance that showed me that it was him and not me!

Last year, the anxiety got a bit worse and I realised that after 10 years, I’d reached the end of my endurance. I’d learned to be so careful in what I said and did and lost a lot of my spirit and spontaneity. I’d hit a wall.

When this happened, I started to twitch all over and ended up in the ER and was given a nice big dose of something tranquillising and sent home. I was now having self-harming thoughts - which felt just like the relapse in 01. I could easily picture myself throwing myself out of a car or slitting my wrists and so I went to talk to my GP.

I started the Citalopram and felt better within a day. I metabolise drugs quickly and don’t suffer side-effects to much as a rule. The huge plus was I got my backbone back. I could yell back at my OH and stopped being such a desperate doormat. Now, that felt good.

The next time that he had an ‘episode’ of anxiety/irrationality, I realised that this was it. I couldn’t stop crying, telling him how much I loved him and I think he realised that this was the most important moment for us since he was almost killed in a riot in 1998. I could not accept this behaviour any longer. It was making me ill. It had made me ill.

Stay together or break up? Stay, as we’d promised to look after each other forever and if things were the other way around, then I know he’d bust a gut to get help. We made a solemn promise and in a way, I failed him by not dealing well with his illness. I suspect that deep down, he resents me for being ill, but he’d never admit to it.

I should have got help 10 years ago and yet fell into a hole. I’m not in a hole anymore. Citalopram does paper over the cracks a bit, but it’s given me back my courage.

Sorry. Everyone is different. My life reads a bit like a soap when put like this.

Anon, that’s a shocking experience for you to go through and I can understand why you stay on it. I have many friends who unfortunately are on anti deps … I have one in particular who has very severe depression and without them she would not be the person she is now…she would be a wreck. Took courage for her to get that help as he daughter was only a matter of weeks old. I do sometimes wonder if they would make me feel a bit better although then I have a lot of days where I do not feel I need them. It’s just them days I do. Shame there isn’t a pill to take as needed. And I know they gave you back the courage but remember you did have courage to admit you needed help in the first place. But I these keep you well and happy who cares …,its only a tablet at the end of the day and is msers would take a tablet in a shot to make things better :slight_smile: xxx

Hi guys - just an update on my cipralex journey - i was off them for a few months this year and felt fine but as September slipped in i found anxiety and worry returning plus difficulty sleeping - so my GP put me back on them again - 10mg - here’s to the happy times returning… anyone else their on the same boat?